Nebraska, 2001

Hail in Nebraska, July 3, 2001

July 3, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 1:45 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
245 PM CDT TUE JUL 3 2001

TSTM CHCS THIS EVENING THEN AGAIN WED NGT MAIN FCST CONCERN.
MESOETA DID FAIRLY WELL WITH MCS FCST YDA AND THUS WL TREND TWD THAT
MODEL TDA  HOWEVER...WL ALSO USE CURRENT STLT TRENDS PLUS RUC FOR
SHORT TERM FINE TUNING.

IN THE SHORT TERM...MESO-LOW APPEARED TO BE NR OMA VCNTY AT 19Z.
CONVERGENCE ARND LOW WAS AIDING CU FIELD DVLPMNT ALNG MO RVR INTO
SWRN IA.  OTHER CU FIELD WHICH DVLPD FIRST IN NERN NEBR ALNG ANOTHER
WK BNDRY REMAINED OVER THAT AREA...ALTHO WITH SFC WNDS BECOMING
NERLY FM NERN NEBR INTO SCNTRL NEB...CONVERGENCE OVER NERN NEBR WAS
NOT AS GREAT AS FTHR SE.  FEEL BEST TSTM CHCS THIS EVENING WL BE OVR
FAR SERN NEBR/SWRN IA...SPCLY SWRN IA WHERE LAPS CIN WAS LOWEST AT
19Z.  THIS SUPPORTED BY LATEST RUC.  OTHER CONVECTION WHICH WAS
OCCURRING ON NRN FRINGES OF RESIDUAL 850 MB MOISTURE ON SW SIDE OF
UPR JET THIS MORNING CONTD TO DROP SE THRU WRN NEBR BUT WAS NOT
STRENGTHENING YET DUE TO LACK OF LOW LVL INFLOW.  BUT STILL CAN'T
RULE OUT DVLPMENT IN NERN NEBR AS SLIGHTLY DRIER LOW LVL AIR WAS
BUMPING INTO MODERATELY HIGH MOISTURE AND ELEVATED ACTIVITY CONTD
OFF TO THE W.  MOST OF THE CONVECTION SHOULD EITHER SHIFT INTO SERN
NEBR OR LOCATIONS S THRU 06Z AS LOW LVL JET IS FCST FTHR S THAN LAST
NGT.  THUS ANY HEAVY RAIN THREAT APPEARS IT WOULD BE S OF WHERE THE
MORE SIGFNT RAINS FELL LAST NGT.  PREV FCST LOWS LOOK OK.

FOR WED...NOT MUCH CHANGE TO UPPER LEVEL PTN...ALTHOUGH SFC FNT AND
HOTTEST AIR SHOULD BE PUSHED S OF FCST AREA.  THIS SHOULD ALLOW SOME
SLIGHT COOLING SRN ZONES WITH PERSISTENCE GOOD FOR THE N.  WL LEAVE
IN A SLIGHT CHC OF LATE AFTN TSTMS FAR S IN CASE FNT SETS UP A LTL
FTHR N.

WED NGT...MESOETA FCSTS ANOTHER MCS TO DVLP OVR WRN HIGH PLAINS AND
THEN DROPS IT SE ACRS CWA.  THIS LOOKS PSBL GIVEN LOW LVL JET PSN IS
FTHR N AND STGR.  BEST CHCS APPEAR WRN AND SRN ZONES THOUGH. WL
KEEP SMALL POPS IN FAR SOUTH ON THU...AND N IN THE MORNING.
HOWEVER...RDG BUILDS NEWD AND 500 MB TEMPS WARM FAIRLY SIGNIFICANTLY
WHICH COULD CAP THINGS OFF.  DESPITE WARMING ALOFT...SLIGHT COOLING
IS NOTED AT SFC WHICH COULD KEEP READINGS A LTL BLO THOSE EXPECTED
WED.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, Jul 3, 10:45 AM CST, 5 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-032330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT TUE JUL 3 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

A WEAK FRONT IS FORECAST TO REMAIN NEARLY STATIONARY INTO THIS
EVENING FROM SOUTHWEST IOWA INTO SOUTHEAST NEBRASKA.  AFTERNOON
TEMPERATURES CLIMBING INTO THE LOWER 90S COMBINED WITH DEWPOINT
TEMPERATURES NEAR 70 WILL CAUSE CONDITIONS TO BECOME QUITE UNSTABLE
ACROSS THE AREA.  THUNDERSTORMS COULD DEVELOP IN THE VICINITY OF THE
FRONT AFTER 400 OR 500 PM AND THE WIND SHEAR AND INSTABILITY LIKELY
TO BE PRESENT COULD CAUSE THE STORMS TO BECOME ORGANIZED AND PRODUCE
LARGE HAIL AND STRONG WINDS.

OTHER THUNDERSTORMS COULD DEVELOP WEST OF THE REGION IN UPSLOPE
SURFACE FLOW LATER THIS AFTERNOON.  THESE STORMS WOULD MOVE
SOUTHEAST AND BE FED BY A LOW LEVEL JET THAT WILL INCREASE AROUND
SUNSET.  THIS WOULD GIVE THE SOUTHERN PART OF THE REGION ANOTHER
CHANCE FOR THUNDERSTORMS LATER THIS EVENING AND TONIGHT.  AGAIN SOME
OF THESE STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS.

EVEN THOUGH THE ABOVE MENTIONED FACTORS WOULD INDICATE THE HIGHEST
CHANCE OF SEVERE WEATHER WOULD BE AROUND OMAHA AND POINTS
SOUTH...THE ENTIRE REGION HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS
BY EVENING.  THIS IS DUE TO MODERATELY HIGH INSTABILITY LIKELY BY
LATE AFTERNOON AND THE FORECAST WIND SHEAR THAT WILL BE PRESENT.
THE THREAT...HOWEVER...WOULD LAST A LITTLE LONGER ACROSS THE
SOUTHERN SECTIONS OF THE REGION...PROBABLY A LITTLE PAST MIDNIGHT

CHERMOK
Local storm report, Jul 3, 11:09 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1209 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    BLOOMFIELD                NE   .88 INCH HAIL
07/02/01   KNOX                           REPORTED BY FIRE AND
                                          RESCUE.
Special weather statement, Jul 3, 4:05 PM CST, 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT TUE JUL 3 2001

STORM SPOTTERS MAY BE REQUIRED LATE THIS EVENING AND
TONIGHT ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

A WEAK FRONT FROM EAST CENTRAL IOWA TO THE SOUTHEAST CORNER OF
NEBRASKA AND THEN WEST ACROSS NORTHERN KANSAS IS LIKELY TO ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING.  THE AIRMASS IS
VERY UNSTABLE NEAR AND SOUTH OF THE BOUNDARY.  THUNDERSTORMS
WHICH DEVELOP COULD BECOME SEVERE.  SHEAR IS GREAT ENOUGH
NEAR THE FRONT FROM THE MISSOURI RIVER EAST THAT TORNADOES
ARE POSSIBLE AND A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST
IOWA FROM SHELBY AND HARRISON COUNTIES SOUTH UNTIL 10 PM
CDT.

OVER SOUTHEAST NEBRASKA SEVERE THUNDERSTORMS ARE POSSIBLE...BUT
LARGE HAIL IS THE MOST LIKELY FORM OF SEVERE WEATHER...ALTHOUGH
DAMAGING WINDS AND TORNADOES ARE POSSIBLE.

THUNDERSTORMS MAY ALSO OCCUR OVER NORTHEAST AND EAST CENTRAL
NEBRASKA TONIGHT.  THERE IS SOME CHANCE OF SEVERE WEATHER WITH THESE
STORMS...BUT IT IS NOT AS LIKELY AS TO THE SOUTH.6

POWERS

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
July 3, 4:19 PM CST
Where
Nemaha County, 5 mi SW of Brownville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.350, -95.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256634.